Alert archive / Virginia / Wind Advisories in 2013

Wind Advisory 7, NWS Blacksburg, VA

February 11, 201323 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Feb 11, 2013, 3:08 PM EST for 23 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, West Virginia. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2013, 3:08 PM EST (20:08 UTC)
Expired
Feb 12, 2013, 7:00 AM EST
In force
16 hr
Issued by
NWS Blacksburg, VA
All 27 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
468 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WWUS71 KRNK 112008
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EST MON FEB 11 2013


NCZ001-002-018-VAZ007-009>020-022>024-WVZ042-120415-
/O.NEW.KRNK.WI.Y.0007.130211T2008Z-130212T1200Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...FLAT TOP
308 PM EST MON FEB 11 2013

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST TUESDAY.

* LOCATIONS...RIDGETOPS AND HIGHER MOUNTAIN VALLEYS WHERE WINDS 
  MAY TEND TO CHANNEL OR ACCELERATE.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...TONIGHT INTO TUESDAY MORNING. 

* IMPACTS...SOME POWER OUTAGES MAY OCCUR AS LIMBS FALL ON LINES.
  UNSECURED OBJECTS WILL BE BLOWN ABOUT...AND HIGH PROFILES
  VEHICLES MAY BECOME DIFFICULT TO MANEUVER.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
951 
WWUS71 KRNK 120446
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EST MON FEB 11 2013


VAZ007-009-010-WVZ042-120600-
/O.CAN.KRNK.WI.Y.0007.000000T0000Z-130212T1200Z/
TAZEWELL-SMYTH-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD...
FLAT TOP
1146 PM EST MON FEB 11 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY.


$$

NCZ001-002-018-VAZ011>020-022>024-121200-
/O.CON.KRNK.WI.Y.0007.000000T0000Z-130212T1200Z/
ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA
1146 PM EST MON FEB 11 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY...

* LOCATIONS...MAINLY ABOVE 3000 FEET IN ELEVATION.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THROUGH EARLY TUESDAY MORNING.

* IMPACTS...SOME POWER OUTAGES MAY OCCUR IF TREE LIMBS FALL ON
  LINES. UNSECURED OBJECTS WILL BE BLOWN ABOUT...AND HIGH PROFILES
  VEHICLES MAY BECOME DIFFICULT TO MANEUVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
344 
WWUS71 KRNK 120853
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 AM EST TUE FEB 12 2013

...STRONG NORTHWEST WINDS TO PERSIST ACROSS THE RIDGES EARLY THIS
MORNING...

.HIGH PRESSURE BUILDING IN FROM THE WEST COMBINED WITH LOW
PRESSURE WELL TO THE NORTHEAST WILL MAINTAIN A STRONG PRESSURE
GRADIENT EARLY THIS MORNING. THE STRONGER WINDS CAN BE EXPECTED
ACROSS THE RIDGETOPS.

NCZ001-002-018-VAZ011>020-022>024-121200-
/O.CON.KRNK.WI.Y.0007.000000T0000Z-130212T1200Z/
ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA
353 AM EST TUE FEB 12 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* LOCATIONS...MAINLY ABOVE 3000 FEET IN ELEVATION.

* WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...EARLY THIS MORNING.

* IMPACTS...SOME POWER OUTAGES MAY OCCUR IF TREE LIMBS FALL ON 
  LINES. UNSECURED OBJECTS WILL BE BLOWN ABOUT...AND HIGH 
  PROFILES VEHICLES MAY BECOME DIFFICULT TO MANEUVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
013 
WWUS71 KRNK 121135
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EST TUE FEB 12 2013

...NORTHWEST WINDS SLOWLY DIMINISHING...


NCZ001-002-018-VAZ011>020-022>024-121245-
/O.EXP.KRNK.WI.Y.0007.000000T0000Z-130212T1200Z/
ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA
635 AM EST TUE FEB 12 2013

...WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING...

NORTHWEST WINDS WILL CONTINUE TO DIMINISH EARLY THIS MORNING AND
SHOULD REMAIN BELOW ADVISORY THRESHOLDS. THUS THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTS TO 40 OR 45 MPH MAY STILL
OCCUR AT TIMES ACROSS THE HIGHER RIDGES THROUGH ABOUT MID MORNING
BEFORE THE GRADIENT RELAXES EVEN MORE BY THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 11, 12:32 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 11, 12:32 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 PM EST MON FEB 11 2013

.SYNOPSIS...
A COLD FRONT WILL SWEEP EAST THROUGH THE AREA BY THIS AFTERNOON.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT TONIGHT INTO TUESDAY.
ANOTHER WEAK STORM SYSTEM LOOKS TO MOVE NORTHEAST ACROSS THE
REGION ON WEDNESDAY...POSSIBLY RESULTING IN THE NEXT ROUND OF
WINTRY WEATHER FOR MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1220 PM EST MONDAY...
WITH WEDGE SLOWER TO ERODE ADJUST CLOUD COVER AND TEMPERATURES FOR
THIS AFTERNOON.

AS OF 930 AM EST MONDAY...
A CLOSED UPPER LOW WAS LOCATED NEAR LAKE SUPERIOR...WITH TRAILING
WARM FRONT ACROSS OUR AREA AND COLD FRONT JUST TO THE WEST.
LEFTOVER INSITU WEDGE IS ERODING THIS MORNING AND SHOULD CONTINUE
INTO THIS AFTERNOON. MOIST ISENTROPIC UPGLIDE AHEAD OF THE COLD
FRONT CREATING SCATTERED SHOWERS. TRIMMED BACK FROM WEST TO
EAST THRU LATE MORNING AS DRYING FROM ABOVE TAKES SHAPE. WITH
WARM AIR PUSHING INTO THE WESTERN MOUNTAINS (BLF WAS 54 DEGREES
THIS MORNING AT 9 AM)...MODIFIED TEMPERATURES FOR THIS MORNING AND
THIS AFTERNOON. DECENT 850 MB CAA OVERNIGHT WITH GENERALLY 35-45
KTS OF FLOW TONIGHT WILL RESULT IN WIND CONDITIONS
TONIGHT...APPROACHING WIND ADV IN THE MOUNTAINS. WILL REVIEW
MORNING RUN FOR POTENTIAL ADJUSTMENTS.

AS OF 230 AM EST MONDAY...

WARM FRONT GRADUALLY HEADING NE ACROSS THE SOUTH/SW EARLY THIS
MORNING AND SHOULD FINALLY OVERTAKE THE LEFTOVER INSITU WEDGE AROUND
MIDDAY IF NOT SOONER. EARLIER BATCH OF HEAVIER PRECIP TOOK MUCH OF
THE INITIAL LIFT OFF TO THE EAST BUT EXPECTING AT LEAST SOME PATCHY
-RA OR A NEW ROUND OF SCTD SHOWERS TO REDEVELOP IN FROM THE WEST
AHEAD OF THE COLD FRONT THIS MORNING PER LATEST RAP/NAM. THUS LEFT
IN SOME HIGHER CHANCE TO LOW LIKELYS SOUTH-SW BEFORE DAYBREAK AND
THEN SLOWLY TRIMMED BACK FROM WEST TO EAST THRU MID MORNING AS
DRYING FROM ABOVE TAKES SHAPE.

ACTUAL COLD FRONT LOOKS TO ADVANCE EAST TO THE WESTERN SLOPES EARLY
THIS MORNING...THEN EAST TO THE BLUE RIDGE MIDDAY BEFORE EXITING THE
EAST BY MID AFTERNOON. THIS BOUNDARY WILL REPRESENT A QUICK SURGE IN
WEST WINDS WHICH SHOULD SCOUR OUT ALL REMAINING LOW LEVEL MOISTURE
AND HELP TEMPS REALLY TAKE OFF GIVEN WARMTH ALOFT AND DOWNSLOPE
DRYING OUT EAST. SOME LEFTOVER HIGH CLOUDS WITH THE NEXT WAVE TO THE
SOUTH MAY KEEP TEMPS IN CHECK SOMEWHAT BUT THINKING MAINLY DRY AND
QUITE WINDY AT TIMES MOST AREAS THIS AFTERNOON. WITH WINDS TURNING
MORE SW AND WEAKENING EARLY THIS MORNING CAN LIKELY CUT THE GOING
WIND ADVISORY WEST FOR NOW. THEN THINK OVERALL SPEEDS THIS AFTERNOON
WILL STAY BELOW ADVISORY CRITERIA BUT AS THE DRY AIR ALOFT/WARMTH
SURGE EAST MAY SEE A QUICK SHOT OF 35-45 MPH GUSTS SO WILL HOLD OFF
ON ANY ADDED HEADLINES FOR WINDS SINCE THINKING NOT PROLONGED ENOUGH
AT THIS POINT. OTRW WENT CLOSER TO THE WARMER MAV MOS OUT EAST WHERE
TEMPS MAY NOT JUMP UNTIL EARLY/MID AFTERNOON...WHILE STAYING CLOSER
TO THE SLIGHTLY COOLER MET WEST.

MAIN CONCERN OVERNIGHT WILL AGAIN BE WITH WINDS AS THE 85H BOUNDARY
ARRIVES ACROSS THE MOUNTAINS AND COLD ADVECTION INCREASES. UPPER
TROF SPINNING BY TO THE NORTH WILL ALSO ACT TO INCREASE THE JET
ALOFT AS ANOTHER SHORTWAVE ROTATES BY AND HELPS PINCH THE GRADIENT
BETWEEN IT AND HIGH PRES TO THE WEST. MODELS PROG A 50+ KT 85H JET
ALONG/WEST OF THE BLUE RIDGE AFTER DARK...BUT LACK STRONG SUBSIDENCE
UNDER A RATHER HIGH INVERSION TO COMPLETELY MIX DOWN THE STRONG
WINDS ALOFT. THEREFORE WILL HOLD OFF ON ANY ADDED HEADLINES BUT
MENTION IN THE HWO AS LATER SHIFTS MAY NEED TO HOIST PENDING TRENDS.
OTRW SHOULD BE CLEARING OUT AS HIGH PRES SLOWLY BUILDS IN EXCEPT FOR
SOME HIGH CLOUDS WITH THE JET SOUTH AND PERHAPS A BIT OF UPSLOPE LOW
DECK NW WHERE A FEW FLURRIES POSSIBLE. KEPT TEMPS CLOSER TO THE
WARMER MET MOS GIVEN MIXING AND DEEPER COLD ADVECTION STUCK WEST OF
THE BLUE RIDGE.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 400 AM EST MONDAY...

LOOKING TO TUESDAY...EXPECT MAINLY DRY CONDITIONS THROUGH THE
MORNING AND AFTERNOON AS A WEAK HIGH PRESSURE SYSTEM PASSES ACROSS
THE CENTRAL APPALACHIANS. WEST SOUTHWESTERLY UPPER LEVEL WINDS WILL
HELP MAINTAIN MILD TEMPERATURES FOR THE AREA...WITH AFTERNOON HIGHS
RANGING FROM THE LOW 50S ACROSS THE MOUNTAINS...TO AROUND 6O IN THE
PIEDMONTS. WILL SEE CLOUD COVER INCREASE DURING THE AFTERNOON AS A
VIGOROUS UPPER TROUGH PUSHES RAPIDLY EAST ACROSS THE LOWER PLAINS...
AND MAY EVEN SEE A FEW SHOWERS DEVELOP ACROSS THE MOUNTAINS BY
NIGHTFALL.

FOR TUESDAY NIGHT AND WEDNESDAY...MODELS CONTINUE TO CONVERGE ON A
MUTUAL SOLUTION AS TO THE TRACK AND IMPACTS THE UPPER TROUGH WILL
HAVE AS IT PASSES THE AREA...ALTHOUGH SIGNIFICANT DIFFERENCES
REMAIN. THE ECMWF MODEL HAS COME INTO BETTER AGREEMENT WITH THE GFS
MODEL IN TAKING A DEVELOPING LOW PRESSURE SYSTEM...THE SURFACE
REFLECTION OF THE UPPER TROUGH...ON A TRACK SOUTH OF OUR AREA. THE
NAM MODEL ON THE OTHER HAND PREFERS A MORE NORTHERLY TRACK...TAKING
THE DEVELOPING LOW NORTH OF OUR AREA ALONG THE OHIO RIVER. AT THIS
POINT...THE GFS HAS BEEN THE MOST CONSISTENT WITH THE TRACK OF THIS
LOW OVER THE PAST SEVERAL RUNS...AND WILL CONTINUE TO FOLLOW ITS
LEAD.

AS FOR THE IMPACTS...LATEST GFS AND ECMWF FORECAST SOUNDINGS
INDICATE THAT LOW LEVEL TEMPERATURES WILL BE JUST ABOVE FREEZING
TUESDAY NIGHT THROUGH EARLY WEDNESDAY AFTERNOON AS PRECIPITATION
MOVES INTO THE AREA. AS SUCH...WITH WET BULBING AND EVAPORATIVE
COOLING EFFECTS INTERACTING WITH THE COMPLEX TERRAIN ACROSS OUR
AREA...PRECIPITATION TYPE ACROSS THE MOUNTAINS WILL BE THE BIGGEST
CHALLENGE...AND EXPECT TO SEE MIXTURE OF MAINLY RAIN AND
SLEET...WITH POCKETS OF SNOW AND FREEZING RAIN FROM TIME TO TIME. BY
WEDNESDAY AFTERNOON...AS THE LOW PASSES JUST SOUTH OF THE
AREA...TEMPERATURES ARE EXPECTED TO WARM SUCH THAT MAINLY RAIN CAN
BE EXPECTED FOR MOST LOCATIONS...BEFORE WINDS SHIFT NORTHWESTERLY BY
SUNSET.

COLDER AIR WILL BUILD IN QUICKLY BEHIND THE LOW...ALLOWING RAIN TO
CHANGE OVER TO SNOW ACROSS THE MOUNTAINS BEFORE MIDNIGHT THURSDAY.
EXPECTING MAINLY A BRIEF ROUND OF SNOW SHOWERS EAST OF THE BLUE
RIDGE EARLY THURSDAY MORNING BEFORE PRECIPITATION MOVES OUT OF THE
AREA. HOWEVER...SNOW SHOWERS WILL PERSIST ACROSS THE MOUNTAINS
THROUGH THE NIGHT...MAINLY AFFECTING THE FAVORED WESTERN SLOPES. AT
THIS POINT...LOOKING AT 2 TO 3 INCHES OF SNOW ACROSS THE UPSLOPE
AREAS...WITH LOCALLY HIGHER AMOUNTS...BUT WITH UNCERTAINTIES
REMAINING IN THE TRACK OF THE LOW...THOSE NUMBERS MAY CHANGE. IN ANY
EVENT...SNOW SHOWERS ARE EXPECTED TO TAPER OFF QUICKLY BY SUNRISE
THURSDAY AS WINDS SHIFT MORE FROM THE SOUTHWEST...AND WE CAN EXPECT
DRY WEATHER AND CONTINUED MILD TEMPERATURES THROUGH THE REMAINDER OF
THE DAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 400 AM EST MONDAY...

FROM FRIDAY THROUGH SUNDAY...A LONGWAVE TROUGH IS PROGGED TO BE OVER
THE JAMES BAY REGION OF CANADA AND SOUTH INTO THE EASTERN U.S. THAT
IS ONE ELEMENT OF THIS PORTION OF THE FORECAST THAT HAS MODERATELY
HIGH CONFIDENCE. ANOTHER ELEMENT WITH MODERATELY HIGH CONFIDENCE IS
THE TEMPERATURE FORECAST...AT LEAST THE TREND. PROGRESSIVELY COLDER
AIR WILL BE ENTERING THE REGION ON GUSTY NORTHWEST WINDS...
ESPECIALLY BY THE START OF THE WEEKEND. THERE IS LOW CONFIDENCE
CONCERNING THE SPEED AND TRACK OF INDIVIDUAL SHORTWAVE TROUGHS
WITHIN THE LARGER LONGWAVE TROUGH PATTERN. VARIOUS MODELS COMPARED
TO ONE ANOTHER FROM THE SUNDAY 12Z...7AM...RUNS OFFER DIFFERENT
SOLUTIONS...AND EACH WOULD IMPACT THE WEATHER ACROSS OUR REGION IN
VARIOUS WAYS. GOING TO LEAN TOWARDS A DRIER...BUT COMPARABLE...
SOLUTION TO THAT OFFERED FOR THIS TIME PERIOD BY HPC.

GIVEN THIS...OUR FORECAST WILL REFLECT ONE THAT WILL HAVE
PROGRESSIVELY COLDER TEMPERATURES AS THE UPPER TROUGH SINKS
SOUTHWARD AFFECTING THE EASTERN SEABOARD. WE WILL HAVE UPSLOPE
RAIN/SNOW SHOWERS FORECAST IN SOUTHEAST WEST VIRGINIA AND
NEIGHBORING PORTIONS OF SOUTHWEST VIRGINIA ON FRIDAY AS A WEAK
SHORTWAVE TROUGH MOVES THROUGH OHIO VALLEY. BETTER COVERAGE OF
PRECIPITATION IS FORECAST SATURDAY AND SATURDAY NIGHT AHEAD OF...AND
DURING THE PASSAGE OF A SLIGHTLY MORE ROBUST SHORTWAVE TROUGH THAT
WILL HAVE ITS ORIGINS FROM THE CENTRAL PLAINS...AND BECOME AMPLIFIED
AS IT INTERACTS WITH THE EASTERN LONGWAVE TROUGH. BEHIND THIS
SYSTEM...UPSLOPE SNOW SHOWERS ARE EXPECTED OVER SOUTHEAST WEST
VIRGINIA DURING THE DAY SUNDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 1220 PM EST MONDAY...

QUITE A VARIATION IN FLYING WEATHER ACROSS THE REGION THIS
AFTERNOON WITH IFR/LIFR EAST OF THE BLUE RIDGE WHERE THE RESIDUAL
WEDGE PERSISTS TO VFR ACROSS SE WVA WHERE MOISTURE HAS MIXED OUT A
BIT. THE WARM FRONT WILL CONTINUE TO MOVE NORTH THIS AFTERNOON
ACROSS THE REGION. LOW LEVEL WIND SHEAR WILL REMAIN A PROBLEM AT
MOST LOCATIONS ESPCLY WHERE THE JET REMAINS ALOFT OVERTOP THE
WEDGE AND LOWER CIGS EARLY ON.

THE LOW LEVEL WIND SHEAR GO AWAY THIS AFTERNOON AS THE COLD FRONT
MOVES ACROSS AND MIXING TAKES PLACE. MIXING SHOULD BRING ABOUT
SCATTERING OF LOWER CIGS EAST OF THE WV MTNS THIS AFTERNOON INTO
TONIGHT ALTHOUGH TIMING OF CLEARING LOWER CONFIDENCE AT THIS
POINT. ONCE ANY CLEARING TAKES PLACE...DRIER AIR MIXING DOWN WILL
CAUSE GUSTY WEST- NW WINDS AT 20 TO 35 KNOTS AT LEAST FOR A FEW
HOURS THIS AFTERNOON.

EXPECT VFR TO THEN LINGER INTO MONDAY NIGHT AND TUESDAY WITH HIGH
PRESSURE SPILLING IN FROM THE WEST BEFORE WEAKENING TUESDAY
EVENING. WEST WINDS WILL REMAIN QUITE STRONG OVERNIGHT INTO EARLY
TUESDAY WITH GUSTS AGAIN TOPPING 30-35 KTS ESPCLY ALONG THE
RIDGES OVERNIGHT.

ANOTHER AREA OF LOW PRESSURE IS THEN EXPECTED TO FORM ON THE
RESIDUAL FRONT TO THE SOUTH BY MIDWEEK WITH PERHAPS ANOTHER ROUND
OF PRECIP AND LOWER CIGS ON WEDNESDAY. VFR SHOULD AGAIN RETURN TO
ALL SITES ON THURSDAY AS WEAK HIGH PRESSURE BUILDS IN BEHIND THE
EXITING AREA OF LOW PRESSURE. THE ARRIVAL OF MUCH COLDER AIR BY
WEEKS END WILL LIKELY PRODUCE A PERIOD OF UPSLOPE MVFR CLDNS FOR
THE SE WVA SITES FRIDAY WITH SCATTERED SNOW SHOWERS POSSIBLE. OTRW
VFR ELSW FOR THE END OF THE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KK
NEAR TERM...JH/KK
SHORT TERM...NF
LONG TERM...DS
AVIATION...JH/KK/WP
Hazardous weather outlook, Feb 11, 4:04 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EST MON FEB 11 2013

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042-120915-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-
404 AM EST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A QUICK SURGE IN WEST WINDS MAY PRODUCE GUSTS TO 45 MPH AT TIMES
THIS AFTERNOON...WITH MORE WIDESPREAD SPEEDS OF 40 TO 45 MPH OR
STRONGER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTRY MIX MAY OCCUR WEDNESDAY AND WEDNESDAY NIGHT WITH LIGHT
SNOWFALL ACCUMULATIONS POSSIBLE ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ043-044-058-059-120915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
404 AM EST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043>045-120915-
SUMMERS-MONROE-GREENBRIER-
404 AM EST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WEST WINDS MAY GUST TO 40 OR 45 MPH THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTRY MIX MAY OCCUR WEDNESDAY AND WEDNESDAY NIGHT WITH LIGHT
TO MODERATE SNOWFALL ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ032>035-045>047-120915-
PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
404 AM EST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WEST WINDS MAY GUST TO 40 OR 45 MPH THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTRY MIX MAY OCCUR WEDNESDAY AND WEDNESDAY NIGHT WITH LIGHT
SNOWFALL ACCUMULATIONS POSSIBLE ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Virginia, 2013Wind Advisories in North Carolina, 2013Wind Advisories in West Virginia, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.